Maryland, 2003

Hail in Maryland, May 8, 2003

May 8, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm moving through St. Mary's County during the afternoon of the 8th dropped penny sized hail in Hollywood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm moving through St. Mary's County during the afternoon of the 8th dropped penny sized hail in Hollywood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 8, 9:01 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, May 8, 9:01 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 AM EDT THU MAY 8 2003

ELEVATED SHOWERS/CONVECTION FIRING ON EASTERN EDGE OF MID LEVEL
JET/SHORTWAVE...AND NEAR A STATIONARY SURFACE BOUNDARY. THESE STORMS
WILL LIKELY STRUGGLE UNTIL DIURNAL HEATING SUFFICIENTLY MIXES THE
BOUNDARY LAYER. WITH 0-6 KM SHEAR ALREADY 50-55 KNOTS...UPSTREAM ROABS
AND WV SHOWING MID LEVEL DRYING...APPROACHING WAVE...AND RUC/MESOETA
MODERATE AFTERNOON INSTABILITY...WILL UPDATE HWO AND ISSUE SPS TO
ADDRESS SEVERE POTENTIAL (ESPECIALLY STRAIGHT LINE WINDS WITH LONG
LINEAR HODOGRAPH).

THUNDER HAS BEEN ADDED TO ALL ZONES...IN ADDITION TO INCREASING POPS
AND BOOSTING AFTERNOON TEMPERATURES UP A CATAGORY...OTRW PREV FCST
IN GOOD SHAPE.

ROGOWSKI/MANNING

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 8, 9:24 AM EST, 2 hours 36 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1024 AM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE
AREA. THE PRIMARY RISK THIS AFTERNOON AND THIS EVENING IS DAMAGING
WINDS...BUT SOME LARGE HAIL IS POSSIBLE. THE MOST LIKELY TIME FOR
SEVERE WEATHER IS BETWEEN 1 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FRIDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

MANNING/ROGOWSKI

In the hours before

Special weather statement, May 8, 7:52 AM EST, 4 hours 8 minutes before
MDZ003-WVZ052-053-081330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
852 AM EDT THU MAY 8 2003

...STRONG THUNDERSTORM OVER THE UPPER POTOMAC...

AT 852 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FALLING WATERS...MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF BOONSBORO...WILLIAMSPORT AND SHEPHERDSTOWN WILL BE
AFFECTED BY THIS STORM THROUGH 930 AM EDT.

MANNING
Special weather statement, May 8, 8:20 AM EST, 3 hours 40 minutes before
MDZ004-081400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
920 AM EDT THU MAY 8 2003

...STRONG THUNDERSTORM APPROACHING FREDERICK...

AT 920 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BOLIVAR...MOVING SOUTHEAST AT 50 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
BALLENGER CREEK...BRADDOCK HEIGHTS...FREDERICK...GREEN VALLEY...NEW
MARKET AND WALKERSVILLE WILL BE AFFECTED BY THIS STORM THROUGH 1000
AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS
ARE ISSUED.

MANNING
Special weather statement, May 8, 9:20 AM EST, 2 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-090300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 AM EDT THU MAY 8 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING ACROSS THE AREA.

THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS BETWEEN 1 PM AND 9
PM. STRONG DAMAGING WINDS IS THE PRIMARY RISK FROM ANY SEVERE
THUNDERSTORMS...BUT SOME LARGE HAIL IS ALSO POSSIBLE. THOSE PLANNING
TO PARTICIPATE IN OUTDOOR ACTIVITIES THIS AFTERNOON OR EVENING
SHOULD KEEP UP ON THE LATEST WEATHER INFORMATION.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

MANNING/ROGOWSKI
Special weather statement, May 8, 9:52 AM EST, 2 hours 8 minutes before
VAZ042-081530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 AM EDT THU MAY 8 2003

...STRONG THUNDERSTORM MOVING THROUGH LOUDOUN COUNTY...

AT 1052 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTH OF PHILOMONT...MOVING EAST AT 35 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF ASHBURN...COUNTRYSIDE...LEESBURG...PURCELLVILLE...
STERLING...ROUND HILL AND ARCOLA WILL BE AFFECTED BY THIS STORM
THROUGH 1130 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

MANNING
Local storm report, May 8, 10:03 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1103 AM EDT THU MAY 08 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    1SE TYSONS CORNER         VA   WIND DAMAGE
05/07/03   FAIRFAX                        WIRES DOWN WOODLAND DRIVE

0622 PM    MERRIFIELD                VA   LIGHTNING
05/07/03   FAIRFAX                        TRANSFORMER BLOWN ON
                                          LANDING DRIVE

0626 PM    BAILEYS CROSSROADS        VA   WIND DAMAGE
05/07/03   FAIRFAX                        TREE FELL ON CAR ON
                                          ARLINGTON BLVD

0630 PM    ALEXANDRIA                VA   WIND DAMAGE
05/07/03   ALEXANDRIA                     DOWN LINES IN WESTERN END
                                          OF CITY

0656 PM    3NE MOUNT VERNON          VA   LIGHTNING
05/07/03   FAIRFAX                        HOUSE FIRE WEST BOULEVARD
                                          DRIVE

0703 PM    HERNDON                   VA   LIGHTNING
05/07/03   FAIRFAX                        TRANSFORMER BLOWN

0800 PM    COUNTYWIDE                MD   WIND DAMAGE
05/07/03   ST. MARYS                     DOWN TREES AND POWER
                                          LINES ACROSS THE COUNTY

The radar

The Sterling radar (KLWX), 105 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Mary'S

When
May 8, 12:00 PM EST
Where
St. Mary'S County, Hollywood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -76.583

Penny sized hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370081.